5-HTP and Breastfeeding
There is no information available on the safety of taking 5-HTP and breastfeeding at the same time. However, due to the potential (unknown) risks, it is probably a good idea for women who are breastfeeding to avoid 5-HTP. Also, there have been reports of people developing a dangerous group of symptoms while taking 5-HTP. Until more is known about this problem, breastfeeding women (and anyone for that matter) should avoid 5-HTP.
An Overview of 5-HTP and BreastfeedingIt is not known if 5-HTP (5-hydroxytryptophan) is safe for use in women who are breastfeeding. Because there may be unknown risks from using 5-HTP during breastfeeding, you should check with your healthcare provider before taking 5-HTP if you are breastfeeding a child.
5-HTP and Breastfeeding: What Does the Research Say?It is not known if 5-HTP would have any negative effects on breastfed infants. Importantly, it is not currently known if 5-HTP is safe for anyone at all, due to concerns about a certain problem. There have been reported cases of people developing a dangerous group of symptoms known as eosinophilia myalgia syndrome (EMS), possibly due to 5-HTP. However, this is a controversial issue, because it may only be a problem with certain brands of 5-HTP (which may have been contaminated). Until more information is known, it is a good idea to avoid 5-HTP.
Talking With Your Healthcare Provider About 5-HTP and BreastfeedingYou should talk with your healthcare provider about 5-HTP and breastfeeding. Each woman's situation is different, and you and your healthcare provider understand your situation best. After considering what you want and expect, as well as your current health situation, you and your healthcare provider can make a shared decision about 5-HTP and breastfeeding in your particular situation.